Intracranial metastasis as a mimic of amyloid-related imaging abnormalities.
Jeongyeon Hwang, Bradley N Delman, Georges Naasan
✦ AI-curated · Sources linked
Case in brief
A 79-year-old woman with biomarker-confirmed Alzheimer’s disease developed progressive vasogenic edema while receiving lecanemab. Serial neuroimaging was initially interpreted as amyloid-related imaging abnormalities with edema (ARIA-E), but further evaluation identified multifocal intracranial metastases from recurrent papillary thyroid carcinoma. The case illustrates how an alternative cause of edema can resemble ARIA during anti-amyloid treatment.
What made this case unusual
Multifocal brain metastases from recurrent papillary thyroid carcinoma presented with imaging changes initially attributed to ARIA-E during lecanemab therapy.
Diagnostic / clinical pearl
In a patient receiving lecanemab, progressive vasogenic edema should not automatically be attributed to ARIA; consider alternative diagnoses, including intracranial metastases, and interpret serial imaging in clinical context.
Why it matters
The authors raise, but do not establish, whether anti-amyloid therapies could affect blood–brain barrier integrity in ways that influence metastatic spread in susceptible patients.